Polysomnographic and pharmacokinetic findings in levodopa-induced augmentation of restless legs syndrome

Robert Vetrugno, Manuela Contin, Agostino Baruzzi, Federica Provini, Giuseppe Plazzi, Pasquale Montagna

Research output: Contribution to journalArticle

17 Citations (Scopus)

Abstract

Augmentation, defined as a loss of circadian recurrence with progressively earlier daily onset and increase in the duration, intensity, and anatomy of symptoms, not compatible with the half-life of the drug, is associated with dopaminergic treatment in restless legs syndrome (RLS) patients. The pathogenesis of augmentation is unclear. We describe a patient with idiopathic RLS who developed augmentation after 8 months of levodopa treatment. Video-polysomnographic and pharmacokinetic studies with monitoring of plasma levodopa levels demonstrated marked motor hyperactivity during augmentation, with anarchic discharges of motor unit potentials, tonic grouped discharges and flexor spasms, associated with painful dysesthesia. Symptoms and signs of augmentation were related to low plasma levodopa levels, abating 75 minutes after oral levodopa administration and reappearing after 3 hours, closely mirroring the rapid rise and fall of plasma levodopa concentration. This case is the first report in which RLS augmentation is shown to be characterized by motor hyperkinesias paralleling levodopa plasma pharmacokinetic profile.

Original languageEnglish
Pages (from-to)254-258
Number of pages5
JournalMovement Disorders
Volume21
Issue number2
DOIs
Publication statusPublished - Feb 2006

Fingerprint

Restless Legs Syndrome
Levodopa
Pharmacokinetics
Hyperkinesis
Paresthesia
Spasm
Signs and Symptoms
Oral Administration
Half-Life
Anatomy
Recurrence
Therapeutics
Pharmaceutical Preparations

Keywords

  • Augmentation
  • Levodopa
  • Pharmacokinetic
  • Polysomnography
  • Restless legs syndrome

ASJC Scopus subject areas

  • Clinical Neurology
  • Neuroscience(all)

Cite this

Polysomnographic and pharmacokinetic findings in levodopa-induced augmentation of restless legs syndrome. / Vetrugno, Robert; Contin, Manuela; Baruzzi, Agostino; Provini, Federica; Plazzi, Giuseppe; Montagna, Pasquale.

In: Movement Disorders, Vol. 21, No. 2, 02.2006, p. 254-258.

Research output: Contribution to journalArticle

@article{c10610ae0d4e4831bd034dd9c00c0c29,
title = "Polysomnographic and pharmacokinetic findings in levodopa-induced augmentation of restless legs syndrome",
abstract = "Augmentation, defined as a loss of circadian recurrence with progressively earlier daily onset and increase in the duration, intensity, and anatomy of symptoms, not compatible with the half-life of the drug, is associated with dopaminergic treatment in restless legs syndrome (RLS) patients. The pathogenesis of augmentation is unclear. We describe a patient with idiopathic RLS who developed augmentation after 8 months of levodopa treatment. Video-polysomnographic and pharmacokinetic studies with monitoring of plasma levodopa levels demonstrated marked motor hyperactivity during augmentation, with anarchic discharges of motor unit potentials, tonic grouped discharges and flexor spasms, associated with painful dysesthesia. Symptoms and signs of augmentation were related to low plasma levodopa levels, abating 75 minutes after oral levodopa administration and reappearing after 3 hours, closely mirroring the rapid rise and fall of plasma levodopa concentration. This case is the first report in which RLS augmentation is shown to be characterized by motor hyperkinesias paralleling levodopa plasma pharmacokinetic profile.",
keywords = "Augmentation, Levodopa, Pharmacokinetic, Polysomnography, Restless legs syndrome",
author = "Robert Vetrugno and Manuela Contin and Agostino Baruzzi and Federica Provini and Giuseppe Plazzi and Pasquale Montagna",
year = "2006",
month = "2",
doi = "10.1002/mds.20677",
language = "English",
volume = "21",
pages = "254--258",
journal = "Movement Disorders",
issn = "0885-3185",
publisher = "John Wiley and Sons Inc.",
number = "2",

}

TY - JOUR

T1 - Polysomnographic and pharmacokinetic findings in levodopa-induced augmentation of restless legs syndrome

AU - Vetrugno, Robert

AU - Contin, Manuela

AU - Baruzzi, Agostino

AU - Provini, Federica

AU - Plazzi, Giuseppe

AU - Montagna, Pasquale

PY - 2006/2

Y1 - 2006/2

N2 - Augmentation, defined as a loss of circadian recurrence with progressively earlier daily onset and increase in the duration, intensity, and anatomy of symptoms, not compatible with the half-life of the drug, is associated with dopaminergic treatment in restless legs syndrome (RLS) patients. The pathogenesis of augmentation is unclear. We describe a patient with idiopathic RLS who developed augmentation after 8 months of levodopa treatment. Video-polysomnographic and pharmacokinetic studies with monitoring of plasma levodopa levels demonstrated marked motor hyperactivity during augmentation, with anarchic discharges of motor unit potentials, tonic grouped discharges and flexor spasms, associated with painful dysesthesia. Symptoms and signs of augmentation were related to low plasma levodopa levels, abating 75 minutes after oral levodopa administration and reappearing after 3 hours, closely mirroring the rapid rise and fall of plasma levodopa concentration. This case is the first report in which RLS augmentation is shown to be characterized by motor hyperkinesias paralleling levodopa plasma pharmacokinetic profile.

AB - Augmentation, defined as a loss of circadian recurrence with progressively earlier daily onset and increase in the duration, intensity, and anatomy of symptoms, not compatible with the half-life of the drug, is associated with dopaminergic treatment in restless legs syndrome (RLS) patients. The pathogenesis of augmentation is unclear. We describe a patient with idiopathic RLS who developed augmentation after 8 months of levodopa treatment. Video-polysomnographic and pharmacokinetic studies with monitoring of plasma levodopa levels demonstrated marked motor hyperactivity during augmentation, with anarchic discharges of motor unit potentials, tonic grouped discharges and flexor spasms, associated with painful dysesthesia. Symptoms and signs of augmentation were related to low plasma levodopa levels, abating 75 minutes after oral levodopa administration and reappearing after 3 hours, closely mirroring the rapid rise and fall of plasma levodopa concentration. This case is the first report in which RLS augmentation is shown to be characterized by motor hyperkinesias paralleling levodopa plasma pharmacokinetic profile.

KW - Augmentation

KW - Levodopa

KW - Pharmacokinetic

KW - Polysomnography

KW - Restless legs syndrome

UR - http://www.scopus.com/inward/record.url?scp=33644933153&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33644933153&partnerID=8YFLogxK

U2 - 10.1002/mds.20677

DO - 10.1002/mds.20677

M3 - Article

C2 - 16200540

AN - SCOPUS:33644933153

VL - 21

SP - 254

EP - 258

JO - Movement Disorders

JF - Movement Disorders

SN - 0885-3185

IS - 2

ER -